Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 196, NWS Sioux Falls, SD

June 21, 2005Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2005, 1:58 AM CDT for Brule County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2005, 1:58 AM CDT (06:58 UTC)
Expired
Jun 21, 2005, 2:28 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:00 AM CDTHAIL 0.755 Sw Kimball, SDONLY A FEW HAIL STONES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210659
SVRFSD
SDC015-210745-
/O.NEW.KFSD.SV.W.0196.050621T0658Z-050621T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 AM CDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 245 AM CDT

* AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KIMBALL...OR ABOUT 16 MILES EAST OF
  CHAMBERLAIN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BRULE COUNTY SOUTH AND WEST OF KIMBALL THROUGH 220 AM CDT

THIS EXTENDS THE PREVIOUS WARNING FOR BRULE COUNTY.

AT 151 AM...A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL IN 
KIMBALL.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4379 9899 4370 9917 4352 9902 4351 9880
      4371 9881

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 210719
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
219 AM CDT TUE JUN 21 2005

SDC015-210745-
/O.CON.KFSD.SV.W.0196.000000T0000Z-050621T0745Z/
BRULE SD-
219 AM CDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CDT FOR BRULE
COUNTY...

AT 219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 7 MILES SOUTH OF KIMBALL...OR ABOUT 21 MILES
SOUTHEAST OF CHAMBERLAIN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN BRULE COUNTY THROUGH 240 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4379 9899 4370 9917 4352 9902 4351 9880
      4371 9881

$$

CHAPMAN
000 
WWUS53 KFSD 210728
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 AM CDT TUE JUN 21 2005

SDC015-210739-
/O.CAN.KFSD.SV.W.0196.000000T0000Z-050621T0745Z/
BRULE SD-
229 AM CDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR BRULE COUNTY IS CANCELLED...

THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED.

LAT...LON 4379 9899 4370 9917 4352 9902 4351 9880
      4371 9881

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUN 20 2005

.DISCUSSION...
ONGOING SVR WX. NO DISCUSSION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT MON JUN 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
119 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW
BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND
EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE
HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT
ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON
WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S
AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF
INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE
AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE.

A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY
NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW
OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE
90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jun 20, 11:23 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             LOOMIS                  43.79N 98.11W
06/20/2005  1.00 INCH        DAVISON            SD   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED JUST SOUTHEAST OF LOOMIS, IN
            ADDITION TO HEAVY RAIN AND WINDS GUSTING AT 35 TO 40 MPH.

&&

TRM
Local storm report, Jun 20, 11:25 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             2 E LOOMIS              43.79N 98.07W
06/20/2005  0.75 INCH        DAVISON            SD   EMERGENCY MNGR

&&

GH
Local storm report, Jun 20, 11:29 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     FLASH FLOOD      WORTHINGTON             43.63N 95.60W
06/20/2005                   NOBLES             MN   TRAINED SPOTTER

            HEAVY RAIN HAS CAUSED FLOODING IN LOW LYING STREETS
            AROUND THE LAKE.IT WAS ABOUT 3 FEET DEEP AT 8TH STREET
            AND 10TH AVENUE.

&&

TRM
Local storm report, Jun 20, 11:55 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             PARKER                  43.40N 97.14W
06/20/2005  0.75 INCH        TURNER             SD   TRAINED SPOTTER

            0.75 INCH HAIL LASTED 3 MINUTES.

0851 PM     HAIL             PARKER                  43.40N 97.14W
06/20/2005  1.00 INCH        TURNER             SD   AMATEUR RADIO

            QUARTER SIZED HAIL LASTED 3 MINUTES.

0910 PM     HAIL             PARKER                  43.40N 97.14W
06/20/2005  1.75 INCH        TURNER             SD   TRAINED SPOTTER

1000 PM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
06/20/2005                   BROOKINGS          SD   TRAINED SPOTTER

            FLOODING IN BROOKINGS AT THE VIADUCT AND AT SEXAUR
            STREET. ALSO THERE WERE WIND GUSTS TO 56 MPH AND PEA
            SIZED HAIL.

1144 PM     HAIL             4 NW FULTON             43.77N 97.88W
06/20/2005  0.75 INCH        HANSON             SD   EMERGENCY MNGR

            INTERMITTENT THREE QUARTER INCH HAIL WAS REPORTED BETWEEN
            4 MILES NORTHWEST OF FULTON AND ALEXANDRIA.

&&

TRM
Local storm report, Jun 21, 12:33 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      FLANDREAU               44.05N 96.60W
06/20/2005                   MOODY              SD   TRAINED SPOTTER

            FLOODING WAS REPORTED IN THE CITY PARK.

1219 AM     FLASH FLOOD      FLANDREAU               44.05N 96.60W
06/21/2005                   MOODY              SD   TRAINED SPOTTER

            LOCALIZED FLOODING OF CREEKS OBSERVED.

&&

TRM
Local storm report, Jun 21, 1:04 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
104 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      WAGNER                  43.08N 98.30W
06/21/2005                   CHARLES MIX        SD   LAW ENFORCEMENT

            6 TO 8 INCHES OF WATER WAS REPORTED ON THE STREETS OF
            WAGNER BY THE LAKES ANDES WARNING POINT.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:21 PM CDTFlash Flood WarningFSDClay, Union3 hr
Jun 20, 7:25 PM CDTSevere Thunderstorm WarningFSDUnion50 min
Jun 20, 7:33 PM CDTSevere Thunderstorm WarningFSDClay42 min
Jun 20, 8:07 PM CDTSevere Thunderstorm WarningFSDMinnehaha23 min
Jun 20, 8:11 PM CDTFlash Flood WarningFSDMinnehaha3 hr
Jun 20, 8:14 PM CDTFlash Flood WarningFSDBrookings3 hr
Jun 20, 8:15 PM CDTSevere Thunderstorm WarningFSDClay, Union61 min
Jun 20, 8:17 PM CDTFlash Flood WarningFSDTurner3 hr
Jun 20, 8:40 PM CDTSevere Thunderstorm WarningFSDTurner65 min
Jun 20, 9:22 PM CDTSevere Thunderstorm WarningFSDBrookings42 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningFSDGregory50 min
Jun 20, 9:38 PM CDTTornado WarningFSDTurner37 min
Jun 20, 9:43 PM CDTFlash Flood WarningFSDMoody2 hr
Jun 20, 9:43 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn62 min
Jun 20, 10:08 PM CDTFlash Flood WarningFSDClay2 hr
Jun 20, 10:13 PM CDTSevere Thunderstorm WarningFSDSanborn62 min
Jun 20, 10:15 PM CDTSevere Thunderstorm WarningFSDGregory60 min
Jun 20, 10:16 PM CDTSevere Thunderstorm WarningFSDTurner29 min
Jun 20, 10:28 PM CDTSevere Thunderstorm WarningFSDMcCook32 min
Jun 20, 10:31 PM CDTSevere Thunderstorm WarningFSDHanson44 min
Jun 20, 10:39 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld44 min
Jun 20, 10:43 PM CDTSevere Thunderstorm WarningFSDTurner32 min
Jun 20, 10:49 PM CDTFlash Flood WarningFSDBon Homme, Yankton3 hr
Jun 20, 10:49 PM CDTSevere Thunderstorm WarningFSDBon Homme41 min
Jun 20, 10:57 PM CDTFlash Flood WarningFSDBeadle, Sanborn2 hr
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningFSDDavison24 min
Jun 20, 11:10 PM CDTFlash Flood WarningFSDMcCook, Minnehaha, Turner2 hr
Jun 20, 11:10 PM CDTSevere Thunderstorm WarningFSDClay, Yankton16 min
Jun 20, 11:15 PM CDTSevere Thunderstorm WarningFSDTurner12 min
Jun 20, 11:18 PM CDTSevere Thunderstorm WarningFSDHanson58 min
Jun 20, 11:26 PM CDTFlash Flood WarningFSDDavison, Hanson2 hr
Jun 20, 11:28 PM CDTSevere Thunderstorm WarningFSDDavison32 min
Jun 20, 11:32 PM CDTSevere Thunderstorm WarningFSDCharles Mix47 min
Jun 20, 11:35 PM CDTSevere Thunderstorm WarningFSDBon Homme25 min
Jun 20, 11:37 PM CDTFlash Flood WarningFSDMoody113 min
Jun 21, 12:29 AM CDTSevere Thunderstorm WarningFSDCharles Mix47 min
Jun 21, 12:56 AM CDTFlash Flood WarningFSDCharles Mix3 hr
Jun 21, 1:04 AM CDTSevere Thunderstorm WarningFSDBrule56 min
Jun 21, 1:35 AM CDTFlash Flood WarningFSDBon Homme115 min
Jun 21, 1:35 AM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 21, 2:25 AM CDTSevere Thunderstorm WarningFSDGregory38 min
Jun 21, 3:11 AM CDTFlash Flood WarningFSDCharles Mix3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.